The People's Perspective on Medicine

Could Mom Be Suffering Cough Syrup Withdrawal?

When an older person was suddenly deprived of her cough medicine, she developed nausea, diarrhea, back pain and malaise. Is it cough syrup withdrawal?
Elegant senior woman coughing into her hand while clutching her chest in a concept of seasonal bronchitis or influenza and medical healthcare grey metal background with copy space

Stopping certain medications suddenly can lead to symptoms that are extremely uncomfortable. Many readers are familiar with the withdrawal symptoms from pain medicine or antidepressants such as duloxetine (Cymbalta). Others have experienced dreadful heartburn upon quitting a PPI such as omeprazole (Prilosec) or esomeprazole (Nexium). Could someone experience cough syrup withdrawal?

Did Mother Have Cough Syrup Withdrawal?

Q. My mom, who is 81, has taken a cough syrup containing promethazine and codeine for several years to treat a persistent cough. Last week her doctor said she’s been on it too long and refused to renew her prescription.

She woke up in the night with severe nausea and diarrhea and has not felt good since she ran out of syrup. She has chronic back pain and her back is also bothering her more than usual.

I’m wondering if she could be experiencing withdrawal symptoms. Might the codeine have been accidentally helping her back pain? She says, “No way” but I think there might be a connection.

A. Your explanation sounds plausible to us. Codeine is an opioid, after all, albeit a relatively weak one. That might explain why her doctor didn’t want her to continue taking the cough syrup any longer. Stopping suddenly may have triggered her symptoms.

What Is Causing the Cough?

We are concerned that this cough has simply been treated with codeine. Your mother’s doctor should investigate the cause. Occasionally, such a persistent cough is a side effect of medication for high blood pressure. In such as case, the doctor might consider a different drug to treat the hypertension.

A long-lasting cough might also be a symptom of asthma, postnasal drip, acid reflux or chronic bronchitis. We trust your mother is not a smoker, another very common cause of a chronic cough (and of serious complications such as COPD).

With time, she will recover from the cough syrup withdrawal. But she may still need treatment for the condition that is causing her cough. We hope her doctor will follow through on that.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.3- 9 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Colds, Coughs & the Flu
$2.00

Download 8 pages of natural approaches to treating colds, including zinc, vitamin C and herbs. Recipes for ginger tea, hot toddies and a powerful chicken soup.

Colds, Coughs & the Flu
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 1 comments
Comments
Add your comment

My last three refills for metoprolol were each from a different manufacturer. Is this a good practice? The last one did not control my BP and I had to go to the ER. My cardiologist blamed too much salt but my diet had not changed. I insisted on a previous mfg. for my refill and have not had any problems since then. I wish I could try the real thing and not a generic.

* Be nice, and don't over share. View comment policy^